Massachusetts, 2018

Lightning Strike in Massachusetts, July 5, 2018

July 5, 2018 · NWS BOX · 1 event in 1 county or zone

Thunderstorms forming along a pre-frontal trough moved across Northwest Massachusetts during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Thunderstorms forming along a pre-frontal trough moved across Northwest Massachusetts during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 5, 11:43 AM EST, 31 minutes earlier.

Area forecast discussion, Jul 5, 11:43 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1243 PM EDT Thu Jul 5 2018

.SYNOPSIS...
Hot and humid conditions continue today, followed by a cold
frontal passage Friday with showers and thunderstorms. Some of
these storms may contain gusty winds and heavy rainfall. Drier
conditions and seasonable temperatures return next weekend as
large high pressure builds in. Another cold front may bring a
few showers or storms by next Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1240 PM Update...

Radar showing some isolated showers popping up in NW MA, and
cumulus field is becoming a bit more robust. Have updated
forecast to reflect slight chance pops across the far interior,
into the Worcester Hills. Have also updated to account for
the cumulus field bringing partly to mostly sunny skies.
Forecast temps look on track, dewpoints also look on track with
forecast so no changes planned to Heat Advisory.

Early morning discussion follows...

High pres continues to slide S SSE early this morning, which
combined with a late day push of marine flow from the S coastal
sea breezes have led to widespread light S-SW return flow
overnight. Sfc dwpts continue to rise back into the upper 60s
and low 70s as a result. While some marine stratus and fog have
slowly shifted N near the S coast, the initial dwpt depressions
have limited its ability to come onshore except the typical
spots, Cape/Islands. However, may see a couple spots of patchy
dense fog before mixing begins later this morning.

Otherwise, lower lvl WV imagery supports an influx of drier air
in the low-mid lvls, suggestive of an increased subsidence
inversion and coincident with the lower K-index values indicated
by previous forecaster. Soundings suggest this inversion
develops between H8 and H5 primarily, with H7 temps warming as
high as +10C. This should cap convective changes today,
especially as better dynamics to the W usurp some of the
available moisture.

The increased low-mid lvl temps should support higher ambient
temps this afternoon away from the S coast where onshore flow is
maximized. Expecting another round of upper 80s to mid 90s
inland, particularly in the typically warmer spots of the CT
and Merrimack valleys. With dwpts in the low 70s, areas of +100F
heat indices are still expected, so Heat Advisories will be
continued.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
Continued onshore flow will maintain the high dwpts trapped
beneath the dissipating subsidence inversion. This will keep
mins in the low-mid 70s. Stratus development possible within
the near-sfc inversion, so will see increasing low clouds near
the S coast through mid MA during the evening. Otherwise,
diurnal dissipation of CAPE values, particularly thanks to
lingering cap, will diminish through the overnight hours and
even as remnant convection approaches from the W ahead of a
cold front and shortwave. Will maintain a low risk for TS,
mainly during the early AM hours thanks to what lingering
elevated instability remains, but the bulk should fall during
the daylight hours.

Fri...
Cold front sweeps through the region into the early afternoon,
this timing is key as it will likely limit the ability for
portions of S New England to further destabilize through the
day, especially given lingering low clouds from overnight
onshore flow. CAPE values, if adjusted for some sunshine reach
about 1000-1500h/kg but are likely to hold mainly between
500-1000j/kg given the this earlier timing and modest mid lvl
lapse rates below 6C/km.

Still with very high PWATs around 2.00in and at least some
elevated instability will need to watch for heavy rainfall,
particularly in any TSRA that develop through the morning from
W-E. Very high warm cloud layers (about 12kft) and low-magnitude
corfidi vectors support this thinking, and this will be the
primary risk for Fri. SWODY2 remains marginal, however peak
shear lags the highest instability, but given the high moisture
content, any lofted cores could yield a wet downburst. Low risk
for severe weather continues, but localized flooding/flash
flooding remains the highest risk. No watch at this time due to
some indications of progressive system, but this may need to be
considered.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Overview...

00z Model guidance is in good agreement in building upper level
ridge over the Rockies with trough over the Northeast. Large high
pressure will dominate much of the CONUS, but remain flat as several
Pac NW waves move through southern Canada and into the Northeast.
This type of pattern will lead to near avg temperatures. Passing
waves will result in hit or miss precip during the work week.

Details...

The weekend...

A break in the heat as a new airmass moves in behind the front. High
pressure from the Great lakes will build into the region resulting
in clear skies and dry weather. Expect very comfortable dewpoints
with high temperatures in the 70s to low 80s. Temperatures overnight
will radiate out dropping overnight lows into the 50s.

Next week...

High pressure gives way as weak waves pass through the flow. Overall
northwest flow will remain with a shot or two of precip on Tues/Wed
in weakening front. Another wave late in the work week. Near average
temperatures through the week, with increasing temperatures late in
the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Through this afternoon...High confidence. VFR except IFR/LIFR
conditions ACK/MVY/some Cape terminals which may linger on and
off thru this afternoon. Light S flow becoming stronger this
afternoon/evening with some gusts approaching 20 kt late.

Tonight...Moderate confidence.
VFR to start, but expect MVFR and IFR CIGS to spread from the
south coast to around the Mass Pike and points south and also
the higher terrain of the Worcester Hills/east slopes Berks.
S-SW winds 15-25 kt gusts at times. LIFR possible Cape/Island
terminals. Some SHRA and iso TSRA possible mainly across W
MA/CT.

Fri...Moderate confidence.
Along south coastal MA/RI/Cape/Islands, IFR/MVFR improving to
MVFR/VFR during the afternoon. Elsewhere, mix of MVFR/VFR for
most of the area with a period of SHRA and TSRA. Best chance
for localized IFR in heavier rain. S-SW winds continue with
gusts around 20 kt. Winds shift to the W/NW through the
afternoon, with improvement to VFR thereafter.

KBOS Terminal...High confidence in TAF thru this evening, then
moderate confidence in TAF.

KBDL Terminal...High confidence in TAF thru this evening, then
moderate confidence in TAF.

Outlook /Friday Night through Monday/...Moderate confidence.

Friday Night: VFR. Windy with local gusts to 30 kt.

Saturday: VFR. Breezy.

Saturday Night through Monday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

Generally quiet boating weather, outside of some fog late this
morning around the Cape/Islands continues through this afternoon.
However, increasing S-SW flow could yield some gusts 25-30 kt
late this evening into early Fri. Seas will respond, reaching
5-6 ft on the ocean waters. Small Craft Advisories have been
issued due to this risk.

Outlook /Friday Night through Monday/...

Friday Night: Low risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Seas up to 5 ft.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night through Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
     010>019-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>004.
MARINE...Small Craft Advisory from 8 PM this evening to 2 PM EDT Friday
     for ANZ230>234-236-251.
     Small Craft Advisory from 11 PM this evening to 5 PM EDT
     Friday for ANZ235-237-250.
     Small Craft Advisory from 11 PM this evening to 8 PM EDT
     Friday for ANZ254>256.

&&

SYNOPSIS...Doody/Dunten
NEAR TERM...Doody/Dunten/NMB
SHORT TERM...Doody
LONG TERM...Dunten
AVIATION...Doody/Dunten/NMB
MARINE...Doody/Dunten
Hazardous weather outlook, Jul 5, 2:59 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
359 AM EDT Thu Jul 5 2018

CTZ002>004-MAZ003>007-010>019-026-RIZ001>004-060800-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-
359 AM EDT Thu Jul 5 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for strong thunderstorms with heavy rainfall
on Friday.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

MAZ002-008-009-020>024-RIZ005>008-060800-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI-
359 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for southeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for strong thunderstorms with heavy rainfall
on Friday.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-060800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
359 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 5, 12:07 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
107 PM EDT THU JUL 5 2018

MAZ002>004-051745-
Western Franklin MA-Northern Worcester MA-Eastern Franklin MA-
107 PM EDT THU JUL 5 2018

...STRONG THUNDERSTORM OVER FRANKLIN COUNTY...

At 105 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montague, or near Greenfield, moving east at 20 mph.

Brief heavy downpours and winds in excess of 30 mph will accompany
this storm.

Locations impacted include...
Greenfield, Orange, Deerfield, Athol, Montague, Sunderland,
Northfield, Bernardston, Shelburne, Leverett, Erving, Colrain, Gill,
Royalston, New Salem, Wendell, Warwick and Leyden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4272 7240 4272 7223 4259 7216 4247 7256
      4264 7266 4273 7245
TIME...MOT...LOC 1705Z 248DEG 19KT 4259 7253

KJC

The radar

The Albany radar (KENX), 123 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Franklin

When
July 5, 12:14 PM EST
Where
Franklin County, 0.56 mi NW of Turners Falls
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.605, -72.559

At 12:14 PM EST, lightning struck a house on K Street in Turners Falls, Massachusetts. This caused a house fire, with one injury resulting.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765406.